MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD NASOGASTRIC SUMP TUBE; NASOGASTRIC TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD NASOGASTRIC SUMP TUBE; NASOGASTRIC TUBE
Model Number 0042160
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.
 
Event or Problem Description
It was reported that the registered nurse was called into a patient's room by the preceptee who was asking for assistance with an orogastric tube.The other nurse was attempting to administer a med into an og tube that was just placed by the doctor and confirmed by x-ray.When the nurse would attempt to infuse the medication into the correct port, the medication would spray out of a hole in the orogastric tube, near the connection of the blue air port to the orogastric tube.The doctor was notified of the defect in the orogastric tube.The tube was removed and a new orogastric tube had to be placed and a new x-ray to confirm placement had to be ordered and performed on this patient.
 
Event or Problem Description
It was reported that the nurse was attempting to administer a medication into an orogastric tube which was placed by the doctor and confirmed by x ray.When the nurse would attempt to infuse the medication into the correct port the medication would spray out of a hole in the orogastric tube near the connection of the blue air port to the orogastric tube.The doctor was notified of the defect in the orogastric tube.The tube was removed and a new orogastric tube was placed and a new x ray to confirm the placement was ordered and performed on the patient.Per additional information received via email on (b)(6) 2021 it was stated that there was no harm to the patient.
 
Additional Manufacturer Narrative
The reported event was inconclusive as no sample returned for evaluation.It was unknown whether the device had met relevant specifications.The product was used for treatment purposes.It was unknown whether the product had caused the reported failure.A potential root cause for this failure mode could be due to inadequate material selection.The device was not returned for evaluation.The lot number was unknown therefore the device history record could not be reviewed.The instructions for use were found adequate and state the following: "indications for use: bard nasogastric sump tubes are intended to be used for: ¿ decompression of stomach by suction or aspiration of gastric contents.¿ short term administration of term tube feeding, lavage fluid and medications.Contraindications: ¿ patients with known tape or adhesive allergies.Warnings 1.Use with caution in patients with a history of head trauma, facial trauma, esophageal diseases and patients with potential for vomiting.2.Do not force nasogastric tube during insertions; damage to the nasal passage and mucosa and bleeding may occur.3.Measure insertion length carefully- excessive insertion length of tube into the stomach may lead to coiling and/or formation of tube-knot.4.Lubricate the tube generously with water soluble lubricant prior to insertion.Do not use petroleum-based products as they may be harmful to the respiratory tract.5.Reflux of gastric contents into the blue vent lumen indicates that the suction lumen is obstructed or suction is too low.Routinely check for reflux in the blue vent lumen and clear as per applicable directions.Failure to clear the obstruction or clear prevent® filter may cause gas and fluid buildup in stomach, aspiration of gastric contents, aspiration pneumonia and other complications.6.Do not inject fluid through the prevent® filter as this may result in blockage and leakage of filter.7.Monitor patient for nasal erosion, sinusitis, esophagitis, esophagotracheal fistula, gastric erosion and pulmonary & oral infections.Statlock® nasogastric stabilization device: avoid contact with alcohol or acetone; both can weaken bonding of components and statlock® stabilization device pad adherence.Instructions for nasogastric tube insertion 1.Explain the procedure to the patient.2.Carefully measure to fi nd desired length of the tube using the nasogastric tube as a measurement aid.To determine the insertion length: measure the tube from the tip of the nose to the earlobe and from the earlobe to the tip of the xiphoid process.Mark the length of the tube to be passed with a small piece of tape.3.Check the patient¿s nostrils for patency; select the nostril with best patency.4.Lubricate the full length of tube to be inserted." correction: d, h h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : the device was not returned.

Brand Name
BARD NASOGASTRIC SUMP TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
MDR Report Key12050103
Report Number1018233-2021-03731
Device Sequence Number14368168
Product Code BSS
UDI-Device Identifier00801741052262
UDI-Public(01)00801741052262
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0042160
Device Catalogue Number0042160
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/01/2021
Supplement Date Received by Manufacturer08/23/2021
Initial Report FDA Received Date06/23/2021
Supplement Report FDA Received Date09/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR